Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 18, 2012, 6:01 PM CDT for Aitkin County, Pine County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2012, 6:01 PM CDT (23:01 UTC)
- Expired
- May 18, 2012, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aitkin County, MN, Pine County, MN
The radar
The Duluth radar (KDLH), 94 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
773
WUUS53 KDLH 182301
SVRDLH
MNC001-115-182330-
/O.NEW.KDLH.SV.W.0007.120518T2301Z-120518T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
601 PM CDT FRI MAY 18 2012
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
NORTHWESTERN PINE COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 630 PM CDT
* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF MCGRATH...OR 21
MILES NORTHWEST OF HINCKLEY...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCGRATH...DADS CORNER...ARTHYDE...RONALD AND DENHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4616 9345 4651 9318 4646 9305 4642 9305
4642 9296 4639 9286 4615 9317 4614 9342
TIME...MOT...LOC 2301Z 215DEG 32KT 4619 9329
WIND...HAIL 60MPH <.75IN
$$
SENGENBERGER1 follow-up statement
876
WWUS53 KDLH 182324
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
624 PM CDT FRI MAY 18 2012
MNC001-115-182330-
/O.CON.KDLH.SV.W.0007.000000T0000Z-120518T2330Z/
PINE MN-AITKIN MN-
624 PM CDT FRI MAY 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
AITKIN AND NORTHWESTERN PINE COUNTIES UNTIL 630 PM CDT...
AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF DADS CORNER...OR
22 MILES NORTHWEST OF HINCKLEY...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ARTHYDE...RONALD AND DENHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4627 9336 4651 9318 4646 9305 4642 9305
4642 9296 4639 9286 4618 9314
TIME...MOT...LOC 2324Z 217DEG 28KT 4633 9313
WIND...HAIL 60MPH <.75IN
$$
SENGENBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:39 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 18, 3:39 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 339 PM CDT FRI MAY 18 2012 MSAS THIS AFTERNOON SHOWS WELL DEFINED INVERTED SFC TROUGH EXTENDING NORTHEAST FROM NE COLORADO SFC LOW. SFC WARM FRONT HAS PUSHED NORTH TO CANADIAN BORDER NORTH OF KELO...THEN WSW TOWARDS KINL AND SOUTH OF KFGN. CONVECTION IS DEVELOPING NEAR/NORTH OF THE BDRY NEAR LAKE OF THE WOODS. THE DEEPENING OF THE MIXING LAYER TO 4K TO 5K FT TODAY HAS TAPPED SOME MOMENTUM FROM ALOFT...CAUSING GUSTY WINDS OVER MOST OF CWA. MAX TEMPS HAVE RISEN TO RECORD 87 AT KDLH..WITH NEAR 90 IN A FEW LOCATIONS. PRONOUNCED LAKE BREEZE HAS SENT TEMPS TUMBLING AT KSUW FROM 90 TO 79 IN THE PAST HALF HR. KDYT FELL FROM 81 TO 57 IN 20 MINUTES EARLIER TODAY. TONIGHT....SFC PRESS GRADIENT REMAINS SUFFICIENT ENOUGH OVERNIGHT TO KEEP SOME LEVEL OF WIND IN THE FCST. COMBINED WITH CONTINUING MOIST ADVECTION AND SOME CLOUD DEBRIS...OVERNIGHT MIN TEMPS SHOULD BE CLOSER TO TYPICAL CLIMO MAX TEMPS. ANY PRECIP SHOULD BE CONFINED TO THE EXTREME NRN TIER OF THE CWA THROUGH THIS EVENING...WITH A SLIGHT CHANCE OF SOME RENEGADE DEVELOPMENT OVERNIGHT ACROSS THE WRN EDGE OF THE CWA. AN ISOLATED STRG/SVR CELL MAY DEVELOP OVER KOOCH COUNTY THROUGH EVENING. TOMORROW...GENERAL IDEA REMAINS IN PLAY...A SLOW MOVING COLD FRONT WILL APPROACH THE REGION WITH GUSTY SRLY WINDS EXPECTED. TEMP FCST A BIT CHALLENGING BASED ON UNCERTAINTY OF THICKNESS OF MID/HIGH LVL CLOUD DEBRIS FROM STORMS TO WEST OF REGION. MULTI-MDL CONSENSUS PLACES PRECIP OVER WRN THIRD OF CWA THRU EARLY AFTN. PRECIP WILL SLOWLY PUSH EAST BY LATE AFTN. CONVECTIVE PARAMETERS DIFFER SUBSTANTIALLY AMONGST MDLS WITH EC MINIMIZING DEVELOPMENT OF FAVORABLE SHEAR/INSTABILITY/// WHILE NAM SHOWS POTENTIAL OF PRE FRONTAL CELLS OVER CTRL CWA BY LATE AFTN HRS. INVESTIGATION OF SREF PLUMES SEEMS TO SUPPORT INCREASING MUCAPE/MLCAPE VALUES BUT DEEP LYR SHEAR APPEARS TO BE LACKING FOR ANY ORGANIZATION. TOMORROW NIGHT...SLOW MOVING FRNTL SYSTEM WILL BECOME STATIONARY AS WAVE DEVELOPMENT OCCURS SOUTH OF CWA. THIS ALLOWS AN INCREASING CHANCE FOR SIGNIFICANT RAIN ACROSS NE MN ZONES. PWATS INCREASE TO 1 TO 2 SD ABOVE NORMAL AND WITH LARGE AREA OF SYNOPTIC SCALE ASCENT EXPECT AMNTS TO AVERAGE ABOVE .50 INCH IN MANY AREAS OF NE MN THRU 12Z...WITH LOCALLY HIGHER AMNTS. .LONG TERM... SUNDAY THROUGH THURSDAY NIGHT... A COLD FRONT WILL BE EXITING THE NORTHLAND SUNDAY AFTERNOON WITH SHOWERS AND A FEW ISOLATED THUNDERSTORMS ENDING FROM WEST TO EAST. THE MAIN AREA OF INSTABILITY WILL BE SHUNTED TO THE EAST AHEAD AND ALONG THE FRONT EARLY ON SUNDAY...AND LEAVE MUCH OF THE REGION UNDER FAIRLY STABLE CONDITIONS...ALTHOUGH IN LINE FOR A SUBSTANTIAL DOUSING OF RAIN SHOWERS AS A STRONG NARROW BAND OF MID-LEVEL F-GEN SETS UP ALONG THE NRN/NWRN SIDE OF THE SFC LOW EXPECTED TO MOVE FROM E-CENTRAL MN THROUGH NRN WI. THE CO-LOCATION OF THIS DEFORMATION ZONE AND A ROBUST SUPPLY OF MOISTURE...PWATS 1-1.4 INCHES...WILL ALLOW A SIGNIFICANT AMT OF RAINFALL TO OCCUR DURING THIS TIME. COULD SEE AN ADDITIONAL QUARTER TO HALF INCH SUNDAY...ON TOP OF AN INCH OR MORE ON SAT NIGHT/EARLY SUNDAY. THE BEST CHANCE OF RAIN WILL EXIST ACROSS THE NERN COUNTIES LATE SUN MORNING THROUGH SUNDAY EVENING. HIGH PRESSURE BUILDS IN RAPIDLY BEHIND THE DEPARTING LOW SUNDAY NIGHT AND REMAINS SITUATED OVER THE NORTHLAND THROUGH EARLY TUESDAY AT LEAST. SOME OF THE MEDIUM/LONG RANGE MODELS...GFS AND GEM...BRING IN SHOWERS AND THUNDERSTORMS TUE NIGHT WITH THE NEXT UPPER LEVEL S/W. HOWEVER...THE LATEST RUN...AND PREVIOUS RUNS...OF THE ECMWF HAVE HELD OFF ANY PRECIP UNTIL WED EVENING. HAVE ADDED SLGT CHC POPS TUE THROUGH WED TO ACCOUNT FOR THE POSSIBILITY OF THESE WETTER SOLUTIONS OCCURRING. A BETTER CHANCE OF PRECIP ARRIVES ON THURSDAY AS A DEEP UPPER TROUGH MOVES INTO THE NWRN PLAINS AND CENTRAL US. HIGH TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE IN THE 60S AND 70S...WITH OVERNIGHT LOWS IN THE 40S AND 50S. .AVIATION...18Z TAF ISSUANCE... GUSTY SOUTH WINDS THIS AFTERNOON UNDER VFR AND MOSTLY CLEAR SKIES. COULD SEE SOME MID-LEVEL CONVECTION DEVELOP AROUND OR NORTH OF INL LATE THIS AFTERNOON. OTHERWISE...MOST AREAS WILL REMAIN VFR THROUGH TOMORROW MORNING. LLWS WILL DEVELOP ONCE AGAIN TONIGHT...AND DIMINISH BY MID MORNING SATURDAY. COULD SEE TS IN THE VICINITY OF BRD AND INL SAT MORNING AS THE MAIN SFC TROUGH APPROACHES THE AREA FROM THE WEST. .POINT TEMPS/POPS... DLH 62 82 57 62 / 0 50 70 60 INL 61 74 48 61 / 50 70 60 50 BRD 65 78 51 63 / 10 70 70 60 HYR 61 85 61 71 / 0 10 70 60 ASX 60 85 58 70 / 0 10 60 60 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...CANNON LONG TERM....TENTINGER
Hazardous weather outlook, May 18, 3:53 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 353 PM CDT FRI MAY 18 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 353 PM CDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTERNATIONAL BORDER IN NORTHEAST MINNESOTA. ALTHOUGH STORMS ARE NOT EXPECTED TO BE SEVERE...GUSTY WINDS AND SOME HAIL MAY OCCUR WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BECOME LIKELY SATURDAY AFTERNOON...AND CONTINUE INTO SUNDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE... BUT SOME SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE SATURDAY NIGHT AND SUNDAY. THUNDERSTORMS MAY RETURN TO THE NORTHLAND TUESDAY NIGHT THROUGH FRIDAY. IT'S TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 353 PM CDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM MAY DEVELOP NORTH OF GRAND PORTAGE EARLY FRIDAY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE FROM SATURDAY INTO SUNDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. THUNDERSTORMS WILL RETURN TUESDAY NIGHT THROUGH FRIDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:20 PM CDT | Special Weather Statement | DLH | Cass | 40 min |
| May 18, 6:32 PM CDT | Special Weather Statement | DLH | Carlton | 13 min |
| May 18, 6:44 PM CDT | Special Weather Statement | DLH | Aitkin, Cass, Crow Wing | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.